Hands on treatment
REEKA-LYNN SELMAN knows that anyone’s world can change in an instant. Within months after finishing university in the United States, she noticed that her skin started to deteriorate.
“I noticed a change when I was cleaning the house one day,” Reeka-Lynn recalled. “I was using cleaning products and I wasn’t using gloves – but then, I never use gloves. After that I started seeing my hands looking a bit red, but I just ignored it, because there were just little splotches of red marks in the palm of my hand.”
While she initially shrugged it off, a certain unease arose after she noticed that her hands were getting redder but they started feeling numb.
“I was dropping things without realizing it because my hands were feeling a little numb,” she said. “I also had to keep moisturizing my hands all the time because they were so dry.”
But it took an even more drastic occurrence for Reeka-Lynn to seek medical help.
“When I woke up in the morning, my face would be, like, flaking and scaling. I went to a doctor in the US when it started to become a bit overbearing and he told me to put Head & Shoulders shampoo, work it into a lather and put it on my face for 15 minutes. Since then it has not ever happened again. I did that for about a week or two and then I didn’t have to do that again. He also gave me progesterone, which is a steroid which would cause me to gain weight, so I didn’t take that.”
With everything happening to her, Reeka-Lynn decided to leave the United States and return to Barbados to be with her family.
“I had just graduated and I decided I would go back to Barbados so that my parents could take care of me if anything,” she said. “Before I came to Barbados, the palms of my hand started peeling off. The next day I arrived in Barbados I had these little bumps on my hand and I went to the doctor that same day and he gave me five ointments to use.”
Reeka-Lynn said that the ointments only helped with the rehydration of her skin, but nothing else.
“The bumps were actually getting bigger and growing together and caused swelling. All of this was happening in the palms of my hand,” she said.
“While this was happening, my elbows were peeling, and the bottoms of my feet were dry. After a week, the doctor decided to do a skin biopsy because my skin was simply getting worse. He took a skin biopsy and sent it overseas to a lab in Nashville. He said it was either psoriasis or pityriasis. I was honestly hoping it was psoriasis.”
Reeka-Lynn said the two diseases are often confused because of their similarities.
“Through all of this, I was burdened and went online to research while I was waiting for the results,” she revealed. “I preferred to have psoriasis because at least you have control; you can put an ointment on it when you have outbreaks. With pityriasis, there’s really no cure; not many doctors know about it, so of course I’m freaking out in my mind. When I looked up what pityriasis was generally, [I learned] it spreads to your whole body and it was happening to me.”
When the results came back, they confirmed her worst fears. She did have pityriasis rubra pilaris.
“I got very down and I cried a lot,” she said. “During that time I actually learned God anew. I would read my Bible, especially the book of Job. There were a couple of passages in Job that helped. I knew God wouldn’t put me through anything I couldn’t handle. After I read that book, I shut The Bible.
I guess that’s another reason I did not get depressed.”
Reeka-Lynn did change doctors after her diagnosis, and that helped her spirit as well as her condition.
“My mother took me to another doctor. He was personable. He actually touched me. When I went to the first doctor he didn’t even touch me – and it’s not contagious,” she said. “He gave me Roacutane, a very strong medication that actually causes liver and kidney damage. I was a little hesitant to take it. I was supposed to be on it for two to three months, but I was on it for six months. I actually saw improvement in my skin after about two to three months, but the doctor kept me on it for a year.”Reeka-Lynn was recently taken off the medication because her skin has finally cleared up. While the episode has changed her life, it also changed her outlook and the way she coped with problems.
“This was just a physical inconvenience,” she said.
“It is an autoimmune disease that’s actually caused by stress. But I refused to allow it to stop me from living.”